Phenobarbital Overdose Signs, Symptoms, And Treatment

Phenobarbital Overdose

Important InformationThis information is for educational purposes only. We never invite or suggest the use, production or purchase of any these substances. Addiction Resource and it’s employees, officers, managers, agents, authors, editors, producers, and contributors shall have no direct or indirect liability, obligation, or responsibility to any person or entity for any loss, damage, or adverse consequences alleged to have happened as a consequence of material on this website. See full text of disclaimer.

Phenobarbital (Luminal, Solfoton) overdose can occur following an accidental or intentional intake of the drug at amounts much higher than its therapeutic doses, as in phenobarbital suicide. Being a psychoactive substance, Luminal has a strong potential for abuse and dependence, increasing its risk for overdose. Phenobarbital overdose affects the brain and other vital organs causing fatal complications if medical intervention is not provided immediately. This article discusses the symptoms, signs, and treatment of phenobarb overdose.

Help Line Woman

Hope Without Commitment

Find the best treatment options.
Call our free and confidential helpline

Most private insurances accepted

Marketing fee may apply

Table of Contents

Overdose on Phenobarbital

Yes, it is possible to OD on Luminal, like other drugs of abuse. Phenobarbital controlled substance category is schedule IV of the DEA classification because of its potential for abuse and dependence.

Misuse of phenobarbital causes poor judgment and reduced inhibition, which can lead to the intake of larger doses of the drug.

Luminal is a long-acting barbiturate, staying longer in the system than other barbiturates. This duration contributes to the severity of its toxicity: How long does Luminal stay in your system? It has a mean half-life of 79 hours, and it takes five to six half-lives ( approximately 15 days) for it to be eliminated from the system. Therefore, any misuse could further prolong this elimination time, increasing the risk of overdose complications.

Furthermore, phenobarb overdose can also result from intentional uses such as ingesting large doses to treat anxiety and mood disorders, and unintentional applications, such as co-ingesting with other substances that depress the central nervous system (CNS) and respiration.

Luminal OD Dosage

An oral dose of 1g will lead to phenobarbital toxic effects.

Generally, intake of Luminal in doses up to 10 times the usual hypnotic dose (100-320 mg/day) will lead to toxicity.

For dosage control of phenobarbital for infants, children, and adolescents; a dose greater than 8 milligrams (mg) per kilogram (kg) of the child’s weight can result in an overdose.

The toxic dose of luminal also varies slightly depending on the route of administration. Relatively smaller doses can cause overdose with intravenous and intramuscular administration than with oral intake. This is because 100% of the injectable drug (available as sodium phenobarbital) enters the bloodstream and starts acting within 5 minutes of administration through the intramuscular and intravenous routes. After oral intake, 70 – 90 percent of the drug enters the bloodstream within 20 minutes to an hour of its administration.

Signs and Symptoms of Phenobarbital Overdose

The signs and symptoms of an overdose on Luminal can vary between individuals and depending on the amount ingested. The phenobarbital overdose signs and symptoms include:

  • Low blood pressure
  • Fast heart rate
  • Irregular heartbeat
  • Blisters on skin
  • Low body temperature
  • Shortness of breath
  • Irregular respiration
  • Reduced pupil size (in severe overdose, the pupils may be enlarged)
  • Random eye movements
  • Paranoia
  • Fluid build-up in the lungs
  • Respiratory arrest
  • Reduced urination
  • Confusion
  • Headaches
  • Slurred speech
  • Agitation
  • Fatigue
  • Unsteady gait
  • Drowsiness
  • Cessation of all electrical activity in the brain
  • Coma

woman overdosed on phenobarbital

First Aid Tips for Phenobarbital Overdose

Follow these steps to get help for an individual with OD or signs of phenobarb toxicity.

  1. Confirm that the airway is protected and the individual is breathing. Also, confirm the presence of a pulse.
  2. Call 911 if the patient is in a coma or experiencing severe difficulty breathing. You can also call the local emergency hotline if 911 is unavailable.
  3. Call the Poison Control Center at 1-800-222-1222 and follow the instructions provided.
  4. Provide the call agent with the necessary information including the type and strength of drug taken, the dosage, time of ingestion of the drug, and the age and weight of the affected person. (Have these details readily available before calling). If the phenobarbital generic name is not what’s on the label, identify the brand names.
  5. Take the person to the emergency room for treatment.
  6. Ensure to go along with the medical strip or container to the emergency room.

Treatment of Phenobarbital Overdose

Treatment of Solfoton toxicity is mainly supportive; it involves treating the prevailing symptoms and preventing complications. No phenobarbital antidote reverses its effects. Therefore doctors have to manage each sign.

Phenobarbital overdose treatment consists of:

  • Maintenance of the airway to provide adequate respiration. Doctors may need to provide assisted respiration with supplemental oxygen through a ventilator. This may also be required for people who have taken phenobarbital for seizures, because of the severe sedation it causes.
  • Continuous monitoring of the patient’s vital signs using machines such as the electrocardiogram (ECG).
  • Maintaining fluid balance by administering the required intravenous fluids.
  • If the patient is still conscious, doctors may induce vomiting by administering ipecac to the patient.
  • After the patient must have vomited some amounts of phenobarb, doctors give the patient activated charcoal through a tube that is passed into the stomach through the nose. Activated charcoal helps to reduce the absorption of Solfoton left in the stomach and intestines.
  • If unconscious, doctors can remove some amounts of ingested Solfoton from the patient’s stomach through a process called gastric lavage.
  • If the patient’s kidney function is normal, doctors may also administer some drugs that will make the kidneys excrete large amounts of urine. This is in a bid to eliminate phenobarb much faster from the system.
  • If other psychoactive substances are involved in the overdose, the doctor will administer the appropriate antidote or treatment.

Risk Factors for Phenobarbital Intoxication

The risk of Solfoton intoxication varies depending on certain factors, including:

  • Individual tolerance: Intake of phenobarbital recreational dose increases one’s risk of toxic effects.
  • Increasing doses without medical supervision: Intentional increase in the amount of phenobarb ingested may cause intoxication. This may be in an attempt to resolve overwhelming symptoms of anxiety by oneself.
  • Combining with other psychoactive drugs: Using phenobarbital with alcohol or benzodiazepines may increase the risk of overdose. These substances also depress the brain and respiration, causing additive effects when combined with Luminal. This may occur in the case of phenobarbital suicide.
  • Individual Factors: Health issues such as liver and kidney problems increase the half-life of Luminal, which, in turn, increases its duration of stay in the system. This increases the risk of toxicity and worsens phenobarbital overdose symptoms.

Can Phenobarbital Intoxication Cause Death?

Yes, an overdose of Luminal can cause death. Phenobarbital overdose death occurs with an intake of 2 to 10 grams of the drug.

Death from Luminal toxicity usually results from respiratory depression, fluid build up in the lungs, and heart failure.

These conditions reduce the amount of oxygen and blood, reaching the tissues. Over some time, this reduction in oxygen supply to the organs, particularly the brain, leads to the death of the patient.

Preventing Phenobarbital Abuse and Overdose

As a result of its addictive and abuse potential, phenobarb can easily be ODed. To prevent abuse and overdose, take the recommended dosage at the recommended times, and avoid mixing with medicines that can interact with it. If the recommended dose does not provide adequate relief, consult the doctor as that might be a sign of a developing dependence. The early treatment for drug abuse provides the best results. There are many different substance abuse rehabs that offer their services to people willing to start a new clean life and their families.

Help Line Woman

Hope Without Commitment

Find the best treatment options.
Call our free and confidential helpline

Most private insurances accepted

Marketing fee may apply

View Sources
  1. Jolee T. Suddock; Matthew D. Cain. Barbiturate Toxicity. 2018. https://www.ncbi.nlm.nih.gov/books/NBK499875/
  2. Roberts DM, Buckley NA. Enhanced elimination in acute barbiturate poisoning – a systematic review. Clin Toxicol (Phila). 2011 Jan;49(1):2-12. https://www.ncbi.nlm.nih.gov/pubmed/21288146
  3. Hassanian-Moghaddam H, Ghadiri F, Shojaei M, Zamani N. Phenobarbital overdose presenting with status epilepticus: A case report. Seizure. 2016 Aug;40:57-8. https://www.clinicalkey.com/#!/content/playContent/1-s2.0-S1059131116300668
Roger Weiss

About Author

Roger Weiss, MD

Dr. Roger Weiss is a practicing mental health specialist at the hospital. Dr. Weiss combines his clinical practice and medical writing career since 2009. Apart from these activities, Dr. Weiss also delivers lectures for youth, former addicts, and everyone interested in topics such as substance abuse and treatment.

Comments

Leave a comment